People who have been prescribed pain pills following surgery or serious injuries may become dependent on the drug without realizing it. Reality sets in when the individual uses more than the prescribed dose and then runs out. If there are no more refills, the addicted user will try doctor shopping or the more dangerous route of searching for pills on the street. Knowing the symptoms of being addicted to pain pills will help you determine if a friend or loved one is in trouble.
Addiction to opioid pain killers has become an epidemic. The National Institute on Drug Abuse stated, "the number of unintentional overdose deaths from prescription pain relievers has soared in the United States, more than quadrupling since 1999." People are dying. Many times you are unaware someone has an abuse issue until they get caught purchasing pills illegally or experience an overdose. The following painkiller addiction symptoms will help you recognize the signs of abuse that cannot be explained by any other cause.
Anyone can become addicted to prescription painkillers. It happens to the people you would least expect to become a drug abuser. If someone you love is taking medication for pain, learn the symptoms of being addicted to pain pills. The real danger comes when the problem is ignored or not realized. Because painkillers are opioid depressants, respiratory issues can occur. Breathing becomes very shallow and can even cease. Difficult breathing issues occur in an overdose. How many times have you watched a television program or movie and heard a character say, "He's not breathing!" CPR is initiated, and someone tries to save the person. It happens in real life too. When a person overdoses on painkillers, they may stop breathing and die.
When you see the signs of painkiller addiction in someone you love, do something. Contact a treatment center to learn how to get help. Addiction to painkillers is treatable. Get help for your loved one before an overdose occurs.